Wyoming, 2017

Hail in Wyoming, June 11, 2017

June 11, 2017 · NWS RIW · 2 events in 2 counties and zones

A shortwave moved across central Wyoming on the evening of June 11th. Thunderstorms developed rapidly across Natrona County and one became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across central Wyoming on the evening of June 11th. Thunderstorms developed rapidly across Natrona County and one became severe. The thunderstorm showed good mid level rotation and a tornado warning was issued although there was no confirmed tornado. There were multiple reports of quarter size hail in Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 12:55 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 12:55 PM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
155 PM MDT Sun Jun 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM MDT Sun Jun 11 2017

A large unseasonably strong low pressure trough over the pacific
northwest will slowly approach the area with increasing showers
across the western and northern mountains with embedded isolated
thunderstorms possible in the afternoon and evening hours.  Snow
levels will lower to 8500 feet tonight, and 7500 feet on Monday
night. As colder air moves in stronger winds will move in as well.
A high wind watch has been issued for Sweetwater, fremont and
Natrona counties from noon Monday through 9 pm mdt Monday evening.
Mountain winds of 30 to 40 mph can be expected increasing to 40
to 45 mph by Monday afternoon with 35 to 45 mph winds across
Sweetwater, Fremont and Natrona counties. Snow accumulations above
8800 feet of 10 to 15 inches can be expected in the Tetons and
Gros Ventre mountains with 5 to 10 inches in the northern and
central mountains by late Tuesday. Wednesday will see drying
with some warming and brisk northwest winds.

.LONG TERM...(wednesday night through Sunday)
Issued at 155 PM MDT Sun Jun 11 2017

The effects of the exiting low pressure center will continue to
diminish Wednesday night as the low pressure center moves
northeast across Saskatchewan with continued diminishing winds
and making way for summer to begin several days before the summer
solstice. Northwest winds will continue to diminish and back to a
more westerly direction. Only lingering isold t storms are
expected in the north and east zones Wednesday evening. For
Thursday, a flat ridge of high pressure will be building in from
the west with the jet shifting to the north and a 1019mb sfc high
building into the region. For Friday through Sunday, the Canadian
model wants to move the ridge east all the way to the Midwest with
the GFS and the Euro keeping the flat ridge axis to our west.
With the long wave ridge currently just off the Pacific Coast,
will side with the latter two models. This soln would suggest weak
ripples in the flow closer to the jet to the north skirting our
northern tier zones where we will indicate just isold late day
convective activity in those areas Friday through sunday of next
week. Temperatures will continue to recover with highs in the 70s
at the lower elevations east of the divide and 60s west Thursday
warming to the 80s and 70s Friday through Sunday respectively.

With the added moisture we receive early in the week and warming
temps to follow, another increase in snow melt from the snow that
is left will likely take place, but not nearly as dramatic as
what has taken place these past few days. Some main stem rivers
will be high but not at record levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 155 PM MDT Sun Jun 11 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

A warm front is expected continue to push northward across
southwest Wyoming during the remainder of this afternoon with
winds switching from southeast to a breezy to windy southerly
wind by late afternoon. The exception to this could be across
Jackson Hole where winds could remain mainly northerly. Isolated
to scattered convection is expected to move into the area from
Idaho along and north of a 20N EMM to 40SE PNA this afternoon,
and last well into the night. VFR conditions are expected except
for brief MVFR/IFR conditions in convection. Also, some LLWS could
develop tonight as southerly flow intensifies. After 18z Monday,
precipitation is expected to become more widespread along with
areas of MVFR and LCL IFr along with mtn obscn. The snow level
will lower to 7000 feet by 00z Tuesday in far Western Wyoming
including KJAC. However, Sweetwater County including KRKS will
remain dry and windy with south winds shifting to westerly at 20
to 30 knots Monday.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

A cold front is expected to remain along the Divide most of
the rest of the day with a northerly to easterly surface flow.
Isolated to scattered convection are expected to redevelop late in
the afternoon/early evening. This convection is expected to lift
northward, but continue well into the night. VFR conditions are
expected except brief MVFR/IFR conditions in any convection.
Southerly LLWS could also develop especially at terminals in the
foothills. After 18z monday, a stronger round of convection is
expected to develop with severe thunderstorms possible over
Johnson County including KBYG, and Northeast Natrona County.
Expect isold MVFR/IFR conditions with these storms.

&&

.FIRE WEATHER...
Issued AT 155 PM MDT Sun Jun 11 2017

A large unseasonably strong low pressure trough over the pacific
northwest will slowly approach the area with increasing showers
across the western and northern mountains with embedded isolated
thunderstorms possible in the afternoon and evening hours.  Snow
levels will lower to 8500 feet tonight, and 7500 feet on Monday
night. As colder air moves in stronger winds will move in as well.
A high wind watch has been issued for Sweetwater, fremont and
Natrona counties from noon Monday through 9 pm mdt Monday evening.
Mountain winds of 30 to 40 mph can be expected increasing to 40
to 45 mph by Monday afternoon with 35 to 45 mph winds across
Sweetwater, Fremont and Natrona counties. Snow accumulations above
8800 feet of 10 to 15 inches can be expected in the Tetons and
Gros Ventre mountains with 5 to 10 inches in the northern and
central mountains by late Tuesday. Wednesday will see drying
with some warming and brisk northwest winds. With breezy to windy
areas and an unstable air mass, mixing heights should be
favorable for very good to excellent smoke dispersal in the
afternoons. The mountains of the west will have poor to fair
smoke dispersal on Monday and Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Monday evening for
WYZ017>020-028>030.

&&

SHORT TERM...Baker
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 11, 12:14 PM MST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
114 PM MDT Sun Jun 11 2017

WYZ001>020-022>030-121915-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
114 PM MDT Sun Jun 11 2017

...Flood Warnings Remain in Effect in the Wind River and Upper
Green River Basins...

...High wind watch Sweetwater, Fremont and Natrona counties
Monday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms across northern and
central areas late in the day and this evening. Isolated strong
thunderstorms possible with hail and strong wind gusts.
Flooding along tributaries and main stem rivers will continue
across the Wind River and Green River Basins, and along the South
Fork of the Shoshone River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...High winds possible across Sweetwater, Fremont and
Natorna counties in the afternoon and evening. Isolated to
scattered thunderstorms. Some storms could be severe in portions
of Johnson and Natrona Counties. Windy to very windy in much of
central and southern Wyoming. Snow will move into western
mountains later Monday night.

Tuesday....Heavy wet snowfall likely in the the northern and western
mountains, including Grand Teton and Yellowstone National Parks.
Snowfall, slick roads and limited visibility likely over mountain
passes. A few inches of snow possible in far west valleys Tuesday
morning. Very windy across southern and central areas.

.SPOTTER INFORMATION STATEMENT...

Please report any flooding, or thunderstorm wind gusts over 50
mph, or hail.

In the hours before

Special weather statement, Jun 11, 2:37 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
337 PM MDT Sun Jun 11 2017

WYZ001-002-012>015-023>025-121000-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, and Pinedale
337 PM MDT Sun Jun 11 2017

...Significant Snow Event Expected for far Western Wyoming for
Monday Night into Tuesday...

A late Spring snowstorm is expected for Far Western Wyoming for
Monday night into Tuesday as a strong low pressure center tracks
northeast from Idaho, across Yellowstone Park, and into Montana.

An associated strong cold front will track southeast across Western
Wyoming Monday. Numerous thunderstorms, some with small hail,
locally heavy rainfall, and gusty winds will accompany the front.
After the cold air begins to advect into the area Monday, the snow
level will drop to about 8000 feet msl Monday evening before
reaching the valley floor by Tuesday morning. The bulk of the
snowfall will continue through Tuesday in the Western Wyoming
mountains. By late Tuesday, 6 to 12 inches of snowfall are expected
across the Western Mountains along with 1 to 2 inches in the Western
Valleys where rain will mix in with the snow.

In addition to the snow, west winds of 25 to 35 mph will accompany
the snowfall along with some gusts of 45 mph on exposed ridges. This
wind may cause blowing and drifting of snow across Togwotee and
Teton Pass Tuesday. Wind chills will likely be in the 20s over
the passes.

Anyone with any outdoor interests in these areas Monday night and
Tuesday should prepare for sharply colder temperatures and a drastic
change to winter weather, especially over the higher mountains of
Western Wyoming. Anyone traveling from areas east of the Continental
Divide where temperatures will be in the 80s Monday should prepare
for temperatures 40 to 50 degrees colder over far Western Wyoming by
Tuesday. If traveling in these areas, prepare for slick and snow
covered roads, especially over Teton and Togwotee Pass. Mainly
slushy and west roads are anticipated for the Jackson and Star
Valleys Tuesday morning.

TEAM RIVERTON
Special weather statement, Jun 11, 4:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
530 PM MDT SUN JUN 11 2017

WYZ020-120000-
Natrona County Lower Elevations-
530 PM MDT SUN JUN 11 2017

At 528 PM MDT, Doppler radar was tracking a thunderstorm over
Natrona County Airport, which is near Casper, moving northeast at 35
mph.

Brief heavy rainfall and lightning will be the main hazards from
this storm.

This thunderstorm will be near...
  Bar Nunn around 535 PM MDT.
  Homa Hills around 540 PM MDT.
  Antelope Hills around 555 PM MDT.

This includes Interstate 25 between mile markers 188 and 216.

LAT...LON 4278 10638 4286 10661 4325 10640 4314 10607
TIME...MOT...LOC 2328Z 206DEG 30KT 4289 10644

21
Special weather statement, Jun 11, 4:55 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
555 PM MDT SUN JUN 11 2017

WYZ020-120030-
Natrona County Lower Elevations-
555 PM MDT SUN JUN 11 2017

At 553 PM MDT, Doppler radar was tracking a thunderstorm near
Homa Hills, which is 12 miles north of Casper, moving northeast at 30
mph.

The main hazards from this thunderstorm will be frequent lightning,
and brief heavy rainfall.

This storm will remain over mainly rural areas of east central
Natrona County.

This includes Interstate 25 between mile markers 196 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4288 10623 4301 10641 4332 10607 4298 10607
TIME...MOT...LOC 2353Z 223DEG 26KT 4301 10626

21
Special weather statement, Jun 11, 4:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
557 PM MDT SUN JUN 11 2017

WYZ014-025-120030-
Wind River Mountains West-Upper Green River Basin Foothills-
557 PM MDT SUN JUN 11 2017

...SPECIAL WEATHER STATEMENT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinedale, moving north at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pinedale around 600 PM MDT.
  Cora and Fremont Lake around 605 PM MDT.
  Willow Lake and New Fork Lake around 615 PM MDT.
  Squaretop Mountain around 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4318 11006 4325 11005 4325 10970 4274 10984
      4276 10994 4285 11008 4319 11011
TIME...MOT...LOC 2357Z 194DEG 43KT 4284 10993

21
Special weather statement, Jun 11, 5:20 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
620 PM MDT SUN JUN 11 2017

WYZ012-025-120045-
Upper Green River Basin Foothills-Teton and Gros Ventre Mountains-
620 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUBLETTE AND
SOUTHEASTERN TETON COUNTIES UNTIL 645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bondurant, which is 25 miles southeast of Jackson, moving northeast
at 55 mph.

Half inch hail and winds around 40 mph will be possible with this
storm. Very heavy rainfall is also occurring with this thunderstorm
that will cause significant ponding on area roadways.

This storm will remain over mainly rural areas of northwestern
Sublette and southeastern Teton Counties, including the following
locations: Granite Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4377 11025 4353 11005 4347 11005 4310 11033
      4315 11045 4320 11043 4323 11046 4323 11048
      4329 11048
TIME...MOT...LOC 0018Z 203DEG 49KT 4326 11036

21
Special weather statement, Jun 11, 5:25 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
625 PM MDT SUN JUN 11 2017

WYZ020-022-120100-
Casper Mountain-Natrona County Lower Elevations-
625 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm over
Casper Mountain, which is 7 miles southwest of Casper, moving
northeast at 40 mph.

Half inch size hail and winds around 40 mph will be possible with
this storm. Also, brief heavy rainfall will cause ponding on area
roadways, and could cause minor flooding in low-lying or poor
drainage areas.

This strong thunderstorm will be near...
  Mills and Evansville around 635 PM MDT.
  Casper, Bar Nunn and Edness K Wilkins State Park around 640 PM
  MDT.

This includes Interstate 25 between mile markers 176 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4263 10634 4273 10654 4314 10621 4306 10607
      4285 10607
TIME...MOT...LOC 0023Z 215DEG 36KT 4274 10638

21

The radar

The Riverton/Lander radar (KRIW), 181 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Natrona

When
June 11, 6:00 PM MST to 6:10 PM MST
Where
Natrona County, Evansville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -106.270

Multiple trained spotters reported hail up to the size of quarters in Evansville.

Hail, Fremont

When
June 11, 8:40 PM MST to 8:45 PM MST
Where
Fremont County, 1.16 mi ESE of St Stephens
Measured
1 in hail
Reported by
Public
Coordinates
42.976, -108.398

A motorist driving along Highway 789 south of Riverton reported hail up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697907, 697908.